Electronic Journal of Statistics

Estimation of covariance and precision matrices under scale-invariant quadratic loss in high dimension

Tatsuya Kubokawa and Akira Inoue

Full-text: Open access

Abstract

The problem of estimating covariance and precision matrices of multivariate normal distributions is addressed when both the sample size and the dimension of variables are large. The estimation of the precision matrix is important in various statistical inference including the Fisher linear discriminant analysis, confidence region based on the Mahalanobis distance and others. A standard estimator is the inverse of the sample covariance matrix, but it may be instable or can not be defined in the high dimension. Although (adaptive) ridge type estimators are alternative procedures which are useful and stable for large dimension. However, we are faced with questions about how to choose ridge parameters and their estimators and how to set up asymptotic order in ridge functions in high dimensional cases. In this paper, we consider general types of ridge estimators for covariance and precision matrices, and derive asymptotic expansions of their risk functions. Then we suggest the ridge functions so that the second order terms of risks of ridge estimators are smaller than those of risks of the standard estimators.

Article information

Source
Electron. J. Statist., Volume 8, Number 1 (2014), 130-158.

Dates
First available in Project Euclid: 10 February 2014

Permanent link to this document
https://projecteuclid.org/euclid.ejs/1392041253

Digital Object Identifier
doi:10.1214/14-EJS878

Mathematical Reviews number (MathSciNet)
MR3165436

Zentralblatt MATH identifier
1282.62140

Subjects
Primary: 62F10: Point estimation 62H12: Estimation
Secondary: 62J07: Ridge regression; shrinkage estimators

Keywords
Asymptotic expansion covariance matrix high dimension Moore-Penrose inverse multivariate normal distribution point estimation precision matrix ridge estimator risk comparison scale-invariant quadratic loss Stein-Haff identity Wishart distribution

Citation

Kubokawa, Tatsuya; Inoue, Akira. Estimation of covariance and precision matrices under scale-invariant quadratic loss in high dimension. Electron. J. Statist. 8 (2014), no. 1, 130--158. doi:10.1214/14-EJS878. https://projecteuclid.org/euclid.ejs/1392041253


Export citation

References

  • [1] Bai, J. and Shi, S. (2011). Estimating high dimensional covariance matrices and its applications. Ann. Econ. Finance, 12, 199–215.
  • [2] Bai, Z.D. and Yin, Y.Q. (1993). Limit of the smallest eigenvalue of a large dimensional sample covariance matrix. Ann. Statist., 21, 1275–1294.
  • [3] Fisher, T.J. and Sun, X. (2011). Improved Stein-type shrinkage estimators for the high-dimensional multivariate normal covariance matrix. Comp. Statist. Data Analysis, 55, 1909–1918.
  • [4] Haff, L.R. (1979). An identity for the Wishart distribution with applications. J. Multivariate Anal., 9, 531–542.
  • [5] Konno, Y. (2009). Shrinkage estimators for large covariance matrices in multivariate real and complex normal distributions under an invariant quadratic loss. J. Multivariate Analysis, 100, 2237–2253.
  • [6] Kubokawa, T. and Srivastava, M.S. (2008). Estimation of the precision matrix of a singular Wishart distribution and its application in high-dimensional data. J. Multivariate Analysis, 99, 1906–1928.
  • [7] Kubokawa, T., Hyodo, M., and Srivastava, M.S. (2013). Asymptotic expansion and estimation of EPMC for linear classification rules in high dimension. J. Multivariate Analysis, 115, 496–515.
  • [8] Ledoit, O., and Wolf, M. (2003). Improved estimation of the covariance matrix of stock returns with an application to portfolio selection. J. Empirical Finance, 10, 603–621.
  • [9] Ledoit, O., and Wolf, M. (2004). A well-conditioned estimator for large-dimensional covariance matrices. J. Multivariate Analysis, 88, 365–411.
  • [10] Srivastava, M.S. (2003). Singular Wishart and multivariate beta distributions. Ann. Statist., 31, 1537–1560.
  • [11] Srivastava, M.S. (2005). Some tests concerning the covariance matrix in high-dimensional data. J. Japan Statist. Soc., 35, 251–272.
  • [12] Stein, C. (1977). Lectures on multivariate estimation theory. (In Russian.) In Investigation on Statistical Estimation Theory I, 4–65. Zapiski Nauchych Seminarov LOMI im. V.A. Steklova AN SSSR vol. 74, Leningrad.